Tornadoes · United States · Texas · 2007
EF0 tornado, Richland, Texas, September 5, 2007
This EF0 tornado ran 0.8 miles across Navarro County on September 5, 2007, touching down at 7:42 AM CDT and reaching 40 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- September 5, 2007
- Touchdown
- 7:42 AM CDT (12:42 UTC)
- Lifted
- 7:46 AM CDT (12:46 UTC)
- On the ground
- 4 minutes
- Path length
- 0.8 miles (1.3 km)
- Path width
- 40 yards (37 m)
- Deaths
- 0
- Injuries
- 0
- County
- Navarro County
- Touchdown point
- 31.834, -96.472
- Lift-off point
- 31.845, -96.466
- Record number
- 0709050642-01
What the Weather Service recorded
An upper level low lingered in the area creating conditions ripe for flooding. Several instances of flash flooding were reported as a large area of rain persisted through mid-morning.
This brief tornado developed near the community of Richland and moved to the northeast, causing minor tree damage to the west of Highway 14.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
10 minutes of warning. NWS FWD issued a tornado warning for this county at 12:32 UTC, 10 minutes before the tornado touched down, in force until 13:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 12:32 UTC | 13:00 UTC | Tornado Warning | FWD |
| 12:57 UTC | 13:30 UTC | Tornado Warning | FWD |
| 13:06 UTC | 16:00 UTC | Flash Flood Warning | FWD |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 05:31 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the tornado touched down at Sep 5, 3:29 AM CDT, 4 hours 13 minutes earlier.
Area forecast discussion, Sep 5, 3:29 AM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 329 AM CDT WED SEP 5 2007 .DISCUSSION... THE UPPER LEVEL TROUGH WILL BE LIFTING OUT TODAY. EARLY MORNING POPS WILL REMAIN HIGH AS ACTIVITY SLIDES NORTHEAST WITH THE UPPER SUPPORT AND TAPERS OFF WEST TO EAST FROM LATE MORNING ON. WILL LINGER SLIGHT CHANCE POPS OVER THE EASTERN COUNTIES OVERNIGHT. MOISTURE FROM HENRIETTE WILL MOVE THROUGH NORTHWEST MEXICO AND SPREAD ACROSS WEST TEXAS AND OKLAHOMA THURSDAY AND FRIDAY AS IT MERGES INTO THE WESTERLIES. THIS WILL KEEP OUR SKIES MOSTLY CLOUDY INTO THE WEEKEND AND WILL LIKELY RESULT IN SCATTERED CONVECTION ALONG THE RED RIVER FRIDAY AS A WEAK COLD FRONT NEARS. SOME OF THIS MOISTURE WILL LINGER OVER THE REGION INTO NEXT WEEK...THUS WILL KEEP LOW CHANCE POPS GOING OVER THE WEEKEND AND INTO NEXT WEEK FOR MAINLY AFTERNOON CONVECTION. THE WEAK COLD FRONT SHOULD PUSH SOUTH OF THE RED RIVER THIS SATURDAY AND MAY EVENTUALLY WORK DOWN INTO THE I-20/30 CORRIDOR EARLY SUNDAY THEN LIFT OUT SUNDAY EVENING. NEWEST MODEL RUNS SHOW THAT RIDGING ALOFT WILL DOMINATE OVER THE REGION FIRST OF NEXT WEEK. WE EXPECT NEAR NORMAL TEMPERATURES MONDAY AND TUESDAY WITH LITTLE MORE THAN A SLIGHT CHANCE OF AFTERNOON CONVECTION. && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 83 75 92 77 94 / 100 10 20 10 40 WACO, TX 85 75 92 77 92 / 90 10 20 10 10 PARIS, TX 80 72 91 73 91 / 100 20 40 10 40 DENTON, TX 84 75 92 75 95 / 100 10 20 10 40 MCKINNEY, TX 82 73 91 75 92 / 100 10 20 10 40 DALLAS, TX 83 75 91 76 93 / 100 10 20 10 30 TERRELL, TX 82 73 90 76 92 / 100 10 30 10 30 CORSICANA, TX 84 74 91 75 92 / 90 10 20 10 20 TEMPLE, TX 86 74 91 75 92 / 60 10 20 10 10 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && 58/75
Hazardous weather outlook, Sep 5, 5:12 AM CDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS NATIONAL WEATHER SERVICE FORT WORTH TX 512 AM CDT WED SEP 5 2007 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-061000- ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA- DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON- HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS- LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO- PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT- WISE-YOUNG- 512 AM CDT WED SEP 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE... ISOLATED THUNDERSTORMS AND LOCALIZED MINOR FLOODING ARE POSSIBLE THROUGH THIS AFTERNOON. NO SEVERE THUNDERSTORMS ARE EXPECTED TODAY OR TONIGHT. .DAYS TWO THROUGH SEVEN... THERE IS A CHANCE FOR THUNDERSTORMS DAILY THROUGH TUESDAY. THE POTENTIAL FOR SEVERE THUNDERSTORMS DURING THIS TIME PERIOD IS LOW. .SPOTTER INFORMATION STATEMENT... ISOLATED SPOTTER ACTIVATION MAY BE REQUESTED FOR FLOODING POTENTIAL THROUGH THIS AFTERNOON.
In the hours before
Local storm report, Sep 5, 6:18 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
618 AM CDT WED SEP 05 2007
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM FLASH FLOOD CLEBURNE 32.35N 97.41W
09/05/2007 JOHNSON TX LAW ENFORCEMENT
HWY 171 IN CLEBURNE COVERED WITH WATER...IMPASSABLE IN
PLACES. MANY OF THE CITIES LOW WATER CROSSINGS ARE
CLOSED.Local storm report, Sep 5, 7:14 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
714 AM CDT WED SEP 05 2007
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 AM FLASH FLOOD 5 N VENUS 32.50N 97.10W
09/05/2007 JOHNSON TX EMERGENCY MNGR
HIGH WATER RESCUE ON HWY 287 SOUTH OF MANSFIELD IN
JOHNSON COUNTYLocal storm report, Sep 5, 7:40 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
740 AM CDT WED SEP 05 2007
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FLASH FLOOD ALVARADO 32.41N 97.21W
09/05/2007 JOHNSON TX EMERGENCY MNGR
MANY ON GOING HIGH WATER RESCUES ACROSS THE EASTERN PART
FO THE COUNTY...ESPECIALLY AROUND AVVARADO ADN VENUS.The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Fort Worth, TX (KFWD), 12:00Z
0.7 hours before the tornado, 135 km from the path. September 5, 2007.
- Mixed-layer CAPE
- 151 J/kg
- Mixed-layer CIN
- -39 J/kg
- Surface CAPE
- 191 J/kg
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.7 K/km
Fort Worth, TX (KFWD), 00:00Z
11.3 hours after it, 135 km from the path. September 6, 2007.
- Mixed-layer CAPE
- 1939 J/kg
- Mixed-layer CIN
- -7 J/kg
- Surface CAPE
- 2914 J/kg
- Mixed-layer LCL
- 1087 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
- 0-3 km lapse rate
- 6.5 K/km
The surface observations
Corsicana (CRS), 22 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 10:53 UTC | 76 | 74 | 140° 9 kt | 1011.2 | ||
| 11:29 UTC | 75.2 | 73.4 | 150° 11 kt | 1011.9 | ||
| 11:53 UTC | 76 | 74 | 150° 8 kt | 16 | 1011.5 | +RA BR |
| 12:00 UTC | 75.2 | 73.4 | 160° 6 kt | 1011.5 | RA BR | |
| 12:10 UTC | 75.2 | 73.4 | 160° 7 kt | 1011.9 | -RA BR | |
| 12:32 UTC | 75.2 | 73.4 | 160° 5 kt | 1012.2 | VCTS +RA BR | |
| 12:45 UTC | 75.2 | 73.4 | 150° 7 kt | 1012.5 | VCTS +RA BR | |
| 12:53 UTC | 76 | 73 | 210° 16 kt | 21 | 1013.2 | +TSRA BR |
| 13:01 UTC | 73.4 | 71.6 | 210° 17 kt | 23 | 1013.2 | +TSRA BR |
| 13:08 UTC | 73.4 | 71.6 | 170° 17 kt | 22 | 1012.9 | +TSRA BR |
| 13:14 UTC | 73.4 | 69.8 | 180° 15 kt | 21 | 1012.9 | +TSRA BR |
| 13:21 UTC | 73.4 | 69.8 | 150° 13 kt | 21 | 1012.5 | TSRA BR |
| 13:31 UTC | 73.4 | 69.8 | 5 kt | 1012.9 | TSRA BR | |
| 13:40 UTC | 71.6 | 69.8 | 110° 5 kt | 1012.5 | VCTS RA BR | |
| 13:50 UTC | 73.4 | 69.8 | 0° 0 kt | 1012.5 | VCTS RA BR | |
| 13:53 UTC | 73 | 70 | 0° 0 kt | 1012.9 | TSRA BR | |
| 13:59 UTC | 73.4 | 71.6 | 200° 3 kt | 1012.9 | +TSRA BR | |
| 14:05 UTC | 73.4 | 71.6 | 190° 3 kt | 1012.5 | +TSRA BR | |
| 14:12 UTC | 73.4 | 71.6 | 0° 0 kt | 1012.2 | +TSRA BR | |
| 14:15 UTC | 73.4 | 71.6 | 0° 0 kt | 1012.2 | +TSRA BR | |
| 14:27 UTC | 75.2 | 73.4 | 240° 17 kt | 22 | 1012.5 | +TSRA BR |
| 14:31 UTC | 75.2 | 73.4 | 250° 11 kt | 22 | 1012.9 | TSRA BR |
| 14:38 UTC | 75.2 | 73.4 | 280° 8 kt | 1012.5 | VCTS +RA BR |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dallas/Ft Worth radar (KFWS), 113 km away, was scanning. The volume nearest the touchdown began at 12:41 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 12:50 UTC | TSTM WND DMG | 4 Ese Richland | Navarro, TX | POSSIBLE TORNADO 4 ESE OF RICHLAND WITH BILLBOARD AND POWER LINES BLOWN DOWN...TREES UPROOTED...50 YARD WIDE DAMAGE PATH IN TREE TOPS ALONG INTERSTATE 45. TIME ESTIMATED. |
| 14:20 UTC | FLASH FLOOD | Corsicana | Navarro, TX | NUMEROUS LOW WATER CROSSINGS FLOODED |
| 14:25 UTC | FLASH FLOOD | Malakoff | Henderson, TX | WATER OVER THE ROAD ON CITY STREETS IN MALAKOFF |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2007 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of September 5, 2007
4 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 5 | 7:47 AM CDT | EF2 | Navarro, TX | 6.1 | 80 | $40,000 | ||
| September 5 | 11:40 AM CDT | EF1 | Wood, TX | 1.0 | 50 | $5,000 | ||
| September 5 | 12:54 PM MDT | EF0 | Caribou, ID | 7.5 | 50 | |||
| September 5 | 3:10 PM CDT | EF1 | Bowie, TX | 3.0 | 50 | $10,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.